Lightning, Sangamon
- When
- August 19, 3:00 AM CST to 3:01 AM CST
- Where
- Sangamon County, Springfield
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.800, -89.650
Lightning struck a house causing a fire in Springfield.
Scattered thunderstorms tracked across central Illinois during the early morning hours of August 19th. One of the cells produced a lightning strike that caused a house fire in Springfield.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Scattered thunderstorms tracked across central Illinois during the early morning hours of August 19th. One of the cells produced a lightning strike that caused a house fire in Springfield.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 19, 2:31 AM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 331 AM CDT WED AUG 19 2015 .SHORT TERM...(TODAY) ISSUED AT 331 AM CDT WED AUG 19 2015 A DEEP SURFACE LOW IS CENTERED OVER SOUTHERN MN EARLY THIS MORNING WITH A COLD FRONTAL BOUNDARY TRAILING OFF TO THE SOUTH...APPROACHING THE CENTRAL IL FORECAST AREA EARLY THIS MORNING WITH WINDS SHIFTING TO WESTERLY AND DEWPOINTS/TEMPERATURES FALLING WEST OF THE BOUNDARY. COLD FRONT SHOULD STEADILY CROSS THE FORECAST AREA THROUGH AROUND 18Z. AS A RESULT...HIGH TEMPERATURES WILL BE DOWN SEVERAL DEGREES FROM TUESDAY'S READINGS...AS MUCH AS 15 DEGREES LOWER WEST OF I-55. TODAY'S HIGHS WILL RANGE FROM AROUND 70 IN GALESBURG TO 80 IN LAWRENCEVILLE. IN THE MEAN TIME...SHOWERS/THUNDERSTORMS WILL CONTINUE IN AREAS PRECEDING THE FRONT. MUCAPE VALUES FALLING OFF THIS MORNING TO AROUND 500-1000 J/KG AHEAD OF THE FRONT. VALUES SHOULD CLIMB TO 1500- 2000 J/KG TOWARD SOUTHEAST IL EARLY THIS AFTERNOON AND SOME RE- INTENSIFICATION OF THE CONVECTIVE ENVIRONMENT SHOULD RESULT...BUT THIS WILL ONLY AFFECT AREAS FROM AROUND EFFINGHAM TO PARIS EASTWARD AS AREAS TO THE WEST WILL STABILIZE BEHIND THE FRONT. IN ADDITION...A SHORTWAVE ROTATING OUT OF THE CENTRAL ROCKIES INTO THE BASE OF THE TROUGH WILL ROTATE INTO THE REGION TOWARD LATE AFTERNOON AND WILL HELP PROVIDE SOME ADDITIONAL LIFT. SPC HAS A MARGINAL RISK FOR SEVERE THUNDERSTORMS DUE TO A WIND THREAT AS A RESULT. && .LONG TERM...(TONIGHT THROUGH TUESDAY) ISSUED AT 331 AM CDT WED AUG 19 2015 UPPER LOW CURRENTLY SPINNING OVER SOUTHWEST MINNESOTA SHOULD LIFT NORTHEAST TO WESTERN LAKE SUPERIOR OVERNIGHT. SHOWERS WILL LINGER INTO THE EVENING UNTIL GETTING BOOTED EASTWARD WITH THE ARRIVAL OF A SHORTWAVE AND DRIER AIR...WITH POP'S OVERNIGHT LIMITED TO AREAS EAST OF I-57. A FEW DAYS OF PLEASANT WEATHER ON TAP FOR THURSDAY THROUGH SATURDAY...AS HIGH PRESSURE SLOWLY DRIFTS THROUGH THE MIDWEST. UPPER FLOW TURNS ZONAL FOR A TIME LEADING TO A WARMING TREND...ALTHOUGH THE AIR MASS REMAINS RATHER DRY. THE UPPER PATTERN SHIFTS AGAIN LATE WEEK AS ANOTHER TROUGH DIGS SOUTHWARD FROM THE CANADIAN ROCKIES... SWINGING EAST AND FORMING ANOTHER CLOSED LOW NEAR THE NORTH DAKOTA/MANITOBA BORDER LATE SATURDAY. AN INITIAL SHORTWAVE SHOULD PUSH THROUGH ILLINOIS ON SATURDAY...BUT SHOULD BE A DRY PASSAGE AS THE AIR MASS WILL STILL BE MOISTENING UP. MAIN PLAYER REMAINS WITH THE COLD FRONT ON SUNDAY ASSOCIATED WITH THE STRENGTHENING UPPER LOW. HAVE NOT MADE MUCH CHANGE TO THE POP'S WITH THIS SYSTEM...BUT REFINED THEM SATURDAY NIGHT TO MAINLY BE AFTER MIDNIGHT. LATEST GUIDANCE FOR SUNDAY SHOWS SOME DIMINISHMENT OF THE RAIN WITH TIME...SO HAVE KEPT THE POP'S AROUND 50%. PASSAGE OF THIS SYSTEM WILL RESULT IN HIGH PRESSURE KEEPING EARLY NEXT WEEK DRY. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 1154 PM CDT TUE AUG 18 2015 THE INITIAL BAND OF STORMS ASSOCIATED WITH A STRONG 500MB VORT MAX HAVE MOVED EAST OF THE TERMINAL SITES. THE NEXT WAVE OF STORMS AHEAD OF THE COLD FRONT ARE ALREADY APPROACHING SPI. WE EXPECT SOME HEAVY RAINS AND GUSTY WINDS TO 40 MPH AS THE STORMS AFFECT MAINLY OUR SOUTHERN TERMINALS OF SPI AND DEC WITH PREVAILING RAIN AND VCTS WITH MVFR CIGS IN THE NEXT 6 HOURS. BMI AND CMI MAY DEAL WITH SPOTTY STORMS AS WELL BETWEEN 08Z-12Z. A LULL IN THE STORM CHANCES APPEARS LIKELY FROM MID-MORNING INTO EARLY AFTERNOON. THE FRONT IS EXPECTED TO BECOME ACTIVE AGAIN DURING PEAK HEATING IN THE AFTERNOON, WITH DEC AND CMI HAVING THE BETTER CHANCES OF PREVAILING RAIN AND STORMS. SPI, BMI, AND PIA MAY REMAIN JUST WEST OF THE INITIATION LINE. HOWEVER, SUPPORT FOR SPOTTY SHOWERS/STORMS MAY OCCUR ACROSS THE REMAINDER OF OUR FORECAST AREA WEST OF THE FRONT DUE TO THE UPPER TROUGH AXIS ARRIVING IN WESTERN ILLINOIS DURING THE AFTERNOON. HAVE INCLUDED A MENTION OF PRECIP AT ALL TERMINAL SITES IN THE AFTERNOON, HITTING CMI/DEC THE HARDEST WITH MVFR CIGS POSSIBLE THERE. SHOWERS COULD LINGER THROUGH EARLY EVENING FOR THE EASTERN TERMINALS, WITH DRY CONDITIONS FOR PIA/SPI BY EVENING. WINDS WILL REMAIN SW 10-15KT FOR MUCH OF THE NEXT 24 HOURS, WITH SOME GUSTS TO 18-20KT POSSIBLE DURING THE AFTERNOON AHEAD OF THE FRONT. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...ONTON LONG TERM...GEELHART AVIATION...SHIMON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 311 PM CDT TUE AUG 18 2015 ILZ027>031-036>038-040>044-047>054-061-191100- CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON- MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-SCHUYLER- SCOTT-SHELBY-STARK-TAZEWELL-WOODFORD- 311 PM CDT TUE AUG 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THESE STORMS MAY PRODUCE SMALL HAIL...BUT THE MAIN THREAT IS SEVERE WIND GUSTS AND POSSIBLY ISOLATED TORNADOES. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WITH ISOLATED FLASH FLOODING POSSIBLE. THERE IS A SLIGHT RISK FOR SEVERE WEATHER REPORTS WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL DEVELOP SATURDAY THROUGH SUNDAY NIGHT...ALTHOUGH IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. ILZ045-046-055>057-062-063-066>068-071>073-191100- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-RICHLAND-VERMILION- 311 PM CDT TUE AUG 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT PERIODS OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH TONIGHT. SOME OF THESE STORMS COULD PRODUCE STRONG WIND GUSTS...MAINLY LATE AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...WITH ISOLATED FLASH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL DEVELOP SATURDAY THROUGH SUNDAY NIGHT...ALTHOUGH IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT. HJS
The Lincoln radar (KILX), 47 km away, was scanning. The volume nearest the first event began at 08:59 UTC.
1 lightning. Local standard time, as filed.
Lightning struck a house causing a fire in Springfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598621.